Washington, 2021Heavy Snow in Washington, November 9 to 10, 2021
November 9 to 10, 2021 · NWS OTX · 1 event in 1 county or zone
A shortwave disturbance brought moderate to heavy snow, with strong winds, to the Cascade Mountains on November 9th. The heaviest snow occurred at the Cascade crest and mountain passes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave disturbance brought moderate to heavy snow, with strong winds, to the Cascade Mountains on November 9th. The heaviest snow occurred at the Cascade crest and mountain passes. The first round of snow arrived with the front in the morning with periods of heavy snow over Stevens Pass picking back up in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 8, 9:40 PM PST, 4 hours 20 minutes earlier.
Area forecast discussion, Nov 8, 9:40 PM PST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
940 PM PST Mon Nov 8 2021
.SYNOPSIS...
Rain and snow arrives Tuesday morning, with wet snow accumulations
possible in places like the Methow Valley, Okanogan Highlands,
and lowland communities north of the Spokane metro. Heavy snow is
expected over the Cascade crest Tuesday morning through Tuesday
night. A warming showery pattern is expected late week into the
weekend.
&&
.DISCUSSION...
...HEAVY SNOW FOR THE CASCADES AND HEAVY WET SNOW FOR THE NORTHERN
MOUNTAIN VALLEYS NORTH OF HIGHWAY 2 TUESDAY...
Tonight through Wednesday: An upper level low pressure system
circulating in the Gulf of Alaska will send across a shortwave
disturbance Tuesday morning. The frontal occlusion will bring
moderate to heavy snow in the mountains, rain in the basin and wet
snow in the northern mountain valleys. Timing of precipitation
will be ideal for the Cascade valleys for snow with precipitation
increasing late tonight when temperatures should be at their
coldest. Places like Leavenworth, Plain, Stehekin, and the Methow
Valley are expected to pick up anywhere from 2 to 5 inches through
the morning on Tuesday. The frontal band will sweep across eastern
Washington and into the Idaho Panhandle as well with rain over the
basin to a mix of rain and snow across the Highway 2 corridor into
Spokane and Coeur d'Alene. Wet snow is expected up into the
northern mountain valleys in communities such as Republic,
Colville, Priest River, Sandpoint and Bonners Ferry. Snow looks to
be light enough with temperatures just hovering around freezing
that snow will have a harder time effectively accumulating on
roads. I kept snow ratios lower because of this and generally came
up with around a half of an inch to up to 1.5 inches and locally
up to around 2 inches possible. The Okanogan Highlands should be a
bit colder with Republic expected to drop down into the mid 20s
for a low tonight. This should result in better snow ratios closer
to 10/1 and have snow accumulations more between 1 to 3 inches.
Valleys away from the Cascade crest and the Okanogan Highlands are
under a Winter Weather Advisory for snow for late tonight through
Tuesday morning.
Heavier snow is expected at the Cascaded crest. The crest will get
a shot of snow with the front Tuesday morning, and then continue
with snow with moisture slopping over the crest through Tuesday
afternoon and Tuesday night. Lapse rates will increase with
convective banding becoming more likely behind the front. This
could lead to periods of heavy snow over Stevens Pass and
Washington Pass. Pass conditions may see improvement in the
afternoon as diurnal heating helps to melt snow, but high
resolution models show periods of heavy snow picking back up in
the evening on Tuesday, which will likely result in the passes
quickly becoming snow covered again. Winter travel is likely and
we have upgraded the Winter Weather Advisory to a Winter Storm
Warning that will start late tonight and extend through late
Tuesday night.
Winds will also become breezy to windy with this incoming frontal
system. Gusty southerly winds will pick up across the Camas
Prairie overnight where 40+ mph winds will be possible. Then
pressure gradients will tighten up behind the front across the
region for Tuesday afternoon with 30-40 mph winds across the
exposed areas of the basin into the Palouse and West Plains.
Precipitation will be decrease through the day on Wednesday with
mainly some lingering showers over the Panhandle and along the
Cascade crest. Winds will also be decreasing through the night on
Tuesday into Wednesday. /SVH
Wednesday night through Monday: Ensembles suggest an intensifying
area of low pressure off the coast digs an inflexion point onto the
backside of a baroclinic band/Moisture feed and allows a portion of
it to pivot northward as a weak warm front of sorts and pass over
Eastern Washington and North Idaho Wednesday night. Minor pops and
light qpf accompany it with along with a possible rain/snow mix for
some lowland/valley locations. An additional disturbance digs into
that same baroclinic band/Moisture feed a bit downstream and allows
a warm surge of moisture into the area Thursday night and Friday
allowing for more of a mountain snow/valley rain mix. This stream
becomes more west to east oriented and drapped over building ridging
going into the remainder of the weekend. This will allow for rain
shadow development over some of the lowland locations between the
lee of the Cascades and the higher terrain of North Idaho while
remaining locations continue to keep good potential going for valley
rain and mountain snow. Warming trend with this scenario looks to
peak with the ridging on Sunday with a hint that the ridge dampens
some thereafter. /Pelatti
&&
.AVIATION...
06Z TAFs: An occluded front will sweep across the Inland
Northwest late tonight pushing into eastern Washington after 09Z.
A tight easterly gradient at the surface with strong southerly to
westerly winds aloft with the front will result in low level wind
shear into the early morning hours. Precipitation will also
increase with the front with a mix of rain and snow across the
Spokane-Coeur d'Alene corridor, at the Pullman Airport and the
Wenatchee Airport. Little to no snow accumulations are expected at
these TAF sites. Airports in the northern mountain valleys such
as in the Methow, Colville, Deer Park, Sandpoint and Bonners Ferry
will see a better chance for heavy wet snow with minor
accumulations. Precipitation will bring lower ceilings with
widespread marginal VFR conditions and IFR conditions with snow.
Winds are also expected to become gusty to between 25-35 kts
across the basin and into KPUW and KGEG for Tuesday afternoon.
The precipitation turns more showery through the late morning to
afternoon, followed by some clearing into the Tuesday evening away
from the mountains. /Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 34 46 30 45 31 44 / 20 90 20 10 20 20
Coeur d'Alene 32 45 31 42 30 43 / 10 90 30 20 20 10
Pullman 35 45 30 43 31 43 / 40 90 20 10 30 30
Lewiston 38 51 36 50 39 49 / 30 80 10 10 30 30
Colville 29 44 23 43 23 43 / 10 90 20 10 30 10
Sandpoint 30 42 30 39 28 40 / 10 90 50 30 30 20
Kellogg 33 44 32 40 31 43 / 10 90 50 40 30 20
Moses Lake 37 50 30 48 33 47 / 60 70 0 0 30 30
Wenatchee 34 48 32 47 36 44 / 70 80 30 10 40 40
Omak 33 46 28 45 30 45 / 30 90 10 0 30 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Storm Warning from 1 AM Tuesday to 1 AM PST Wednesday for
Western Chelan County.
Winter Weather Advisory from 3 AM to 10 AM PST Tuesday for
Okanogan Highlands.
Winter Weather Advisory from 1 AM to 10 AM PST Tuesday for
Central Chelan County.
Winter Weather Advisory from 3 AM Tuesday to 1 AM PST Wednesday
for Western Okanogan County.
&&Hazardous weather outlook, Nov 8, 4:58 AM PST, 21 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
458 AM PST Mon Nov 8 2021
IDZ001-WAZ037-038-043-091300-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
Okanogan Valley-
458 AM PST Mon Nov 8 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
An incoming system expected to bring accumulating snow down into
the valleys Tuesday morning. Mountain passes will see a better
potential for significant snow accumulations with travel impacts
possible at times.
IDZ002>004-026-027-WAZ031>036-041-044-091300-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Waterville Plateau-
458 AM PST Mon Nov 8 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
WAZ047>049-091300-
Central Chelan County-Western Chelan County-
Western Okanogan County-
458 AM PST Mon Nov 8 2021
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
An overnight system expected to bring another round of several
inches of snow to the Cascade Passes and impacting travel.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Snow from the system will last through Tuesday before exiting the
region. No hazardous weather is expected after Tuesday.
Heavy Snow, Western Chelan County
- When
- November 9, 2:00 AM PST to November 10, 1:00 AM PST
- Where
- Western Chelan County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.869, -120.619 (the zone’s center; the record gives no point)
The Washington State Department of Transportation measured 11 of new snow at Stevens Pass on November 9th. The new snow accumulation grew to a total of 37. With heavy snow, there were gusty winds up to 30-40 mph in morning. These winds created blowing snow and poor visibility at the mountain pass on U.S. Highway 2.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992137.